Ask Your Health Question and Get an Answer ASAP
Good to hear from you!
Taking one iron supplement per day is not dangerous but you should have a periodic blood work to check your hemoglobin and iron levels. As long as you are having your periods and loosing blood (and, therefore, iron) that way, it is safe to take iron supplement but I would still do blood work at least every 6-12 months.
Hope all is well with you and your aunt. We have had really bad, hot and stormy weather here in Chicago for the whole month of July.
No, heart palpitations would not be caused by iron overload. Heart palpitations can be due to stress, anxiety, heat, dehydration, and actually anemia (low iron counts).
It sounds that you are taking Ferrous Sulfate 325 mg. Usually the dose of this specific iron supplement is one tablet three times daily but most people will have side effects like abdominal pain and constipation when they take it in such high dose.
When I was pregnant and was anemic, I took Slow-Fe which is a once-a-day iron formulation. It worked well for me without side effects.
The only way to tell if you still need iron pill or if you are taking too much is to do a blood test to check your hemoglobin and your iron levels. If its been more than a year since your last blood test, you definitely need one (as a part of your physical) but it can be checked every 6 months.
Iron cannot cause Huntington's disease. Huntington's disease is a genetic disorder which affects nerve cells. I do believe it is fatal disease.
Ok, give me a few minutes and I will read that article.
There are different iron formulations and different companies that make them so the dose depends on which brand of iron you purchase. There is no specific recommendation to take 100 mg daily so taking 325 mg daily is ok too, again, that just depends on who makes the iron.
Slow-Fe that I was taking was only 67 mg (I believe) so don't worry, 325 mg once daily is not a lot at all.
I usually do blood work on healthy young people like you once per year. I think you should get it once a year, for sure.
It is hard to overdose on iron. You really have to take a lot and not have any blood loss (which you do monthly), so don't worry about the iron.
Beth, stop worrying :)
You don't have an iron overload and you do not have Huntington's. Iron does not cause Huntington's disease. Huntington's disease is a genetic disease that gets passed on from relatives. An overload from iron can accelerate its progression but it will not cause it.
The usual prescription dose of iron supplement is either 325 mg three times daily for someone with anemia or Slow-Fe 67 mg daily. The difference in dosing is huge because these iron pills are made by different manifacturers and have different components in them. I don't know of any iron supplement that comes in 100 mg dose.
I would not recommend that you stop your iron supplement just yet. I would recommend that you ask your doctor to check your blood counts first (including iron levels) and then decide on whether or not to stop iron. You can take multivitamin irrigardless of iron because you can get a multivitamin without iron in it.
It depends if you are still anemic or not :)
See, if you are anemic, you need to continue taking iron and if you stop it, your iron counts and anemia will get worse. Multivitamin you can take in addition to iron, not instead. Just make sure when you are purchasing Multivitamin that it doesn't have iron.
Its not dangerous to switch from iron to multivitamin but one doesn't replace the other, they are used for different reasons. I hope this is not too confusing.
But to be certain you need a blood test. It is very possible that your iron levels have corrected themself and now you don't need an iron tablet at all but without checking I cannot know for certain. If you decide to get your iron levels and blood counts checked, make sure you also get a level of Ferritin checked which is a big indicator of iron-deficiency.
It sounds that you are (or were) having Vertigo. Meclizine was the right thing to take for it. Drink lots of water.
The nose spray should not have caused your dizziness and the heart palpitations. That nose spray should be out of your system by now, it could have caused the dizziness/palpitations within an hour of taking it but by now, its not.
It sounds that you have chronic sinusitis which is chronic congestion in your sinuses. Usually this is due to some sort of environmental allergy (pollen, dust, mold, grass, etc). Typically we recommend using an anti-histamine (like Zyrtec or Allegra or Claritin) and nose spray, if that's not enough, Singulair (which is another medicine we use for chronic sinus drainage) can be added.
I hope you are feeling better. I would think that 12+ hours after using the spray, it should have been out of your symptoms and not cause those side effects but some people are very sensitive to medications and respond differently then most.
I am glad your aunt has been doing well. Again, you are doing such great job taking care of her and loving her.
Oh, no, the new roof got damaged? Here, in Chicago, it didn't get warm until July and the entire month of July it has been nothing but 90+ degree weather with severe thunderstorms. Never had a summer like this. Cannot wait for it to be over.
Good morning Beth,
Hope your day started better today.
I am not convinced that vertigo was caused by the nose spray, especially since you used it before without any problems. Although nose spray can cause dizziness, it should not cause vertigo. Vertigo and dizziness are slightly different in its pathophysiology. It sounds that you got vertigo because of your sinus problems. Whenever your sinuses act up, it causes build up of "junk" in your ears as well and that's what most likely caused vertigo. Meclizine can definitely make you feel loopy and sleepy. I usually don't even recommend taking it during the day (just at bedtime) to avoid that feeling. Glad to hear your heart flutters didn't come back (now, that could have been caused by the spray).
I love holiday decorations but I am too tired to do it myself so I enjoy looking at other peoples' homes :)